MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER

INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER
Model Number 48230W-06
Medical Device Problem Code No Device Output (1435)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/17/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted nephrectomy surgical procedure, the sureform stapler instrument presented an error indicating that it had a "missing or used reload".Customer tried using new reloads and ultimately switched to a different instrument which worked with no issues.The procedure was completed with no reported injury.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive the sureform instrument and associated white reload accessories to perform failure analysis.Failure analysis investigations confirmed the customer reported complaint.The instrument was analyzed and it was found to have a lodged component in one of the jaws.The technician attempted to remove the lodged component and was able dislodge the debris during the process.The white and blue reloads were installed with no issues.The instrument clamped and fired both reloads successfully.Additional findings : the instrument was found to have reload recognition failure based on log review.Review of the logs found that the instrument generated two errors - one indicating that a valid reload was not detected and other indicating that a lockout was detected.The probable causes of lockout error and reload detection failure were likely related to the inability of the reloads to sit in the jaws properly because of the lodged component that was found inside of the jaws.Isi analyzed the associated white reload accessories.One of the accessories was found to have a lodged pusher fragment within the jaws.The returned reload was un-used and unfired, as indicated by the switch position within the tail of the reload.The third pusher on the right side of the reload was not present.The respective staple was still present in the pocket, held in by tension.There was cartridge damage on the distal and proximal end.It was indicative of reload installation issues, as the damage was on the outside edges of the reload, rather than along the knife track.The lodged pusher fragment that was found in the jaws of stapler instrument was matched with the color of missing pusher on reload.It was likely that the pusher fell into the jaws of the stapler during the installation process.The procedure logs were reviewed for the returned stapler and it was confirmed having multiple reload recognition failures during the procedure.Given that the missing pusher from this reload was found in the stapler, it was possible that this reload was installed at least once, confirming a reload recognition failure.Based on the fallen pusher and cartridge damage, it was possible that during the reload installation process, the installation tool was not used or became separated from the reload body during the process.This resulted in improper alignment of the reload within the instrument channel.The cartridge is designed to have its two halves inserted on either side of the knife track.However, if the alignment within the channel is incorrect or if extreme angles of insertion are used, interaction with the channel or knife track of the instrument may result in damage to the reload.The probable root causes of missing pusher and damage to the cartridge are attributed to the user mishandling.
 
Additional Manufacturer Narrative
The sureform stapler instrument was re-evaluated by intuitive surgical inc., (isi) engineering team.Initial findings were confirmed.The instrument was returned with white reload accessory, which was found to have a missing pusher component.The returned reload was returned un-used and unfired, as indicated by the switch position within the tail of the reload.The third pusher on the right side of the reload was not present and cartridge damage was observed to the left side of the reload at the distal end, and left side proximal end.The damage was indicative of reload installation issues.The procedure logs were reviewed and it was confirmed that the instrument was not fired due to repeated reload recognition issues in the form of no valid reload or lockout detection.The instrument was found with a lodged pusher fragment in the jaws.The color and size of the fragment aligned with the missing pusher of the returned reload accessory.Based on the missing pusher and proximal end cartridge damage, it was likely that during the reload installation process, the installation tool was not used or became separated from the reload body during the process.This likely resulted in improper alignment of the reload within the instrument channel.If the alignment within the channel is incorrect or if extreme angles of insertion are used, interaction with the channel or knife track of the instrument may result in damage to the reload.The lodged pusher component likely fell during the installation process and contributed to the reload recognition failures as observed in the logs.The probable root cause of the recognition failures is likely due to the inability of the reloads to sit in the jaws properly because of the lodged component that was found inside the jaws.The probable root causes of a missing pusher , a damaged cartridge, as well as a lodged pusher fragment, are attributed to the user.
 
Event or Problem Description
Refer to h11 for follow-up information.

Brand Name
SUREFORM
Common Device Name
8MM STAPLER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key23408215
Report Number2955842-2025-43201
Device Sequence Number8890899
Product Code GDW
UDI-Device Identifier10886874121921
UDI-Public(01)10886874121921(10)NA
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K211997
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 12/15/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48230W-06
Device Catalogue Number48230W
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/26/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/03/2025
Supplement Date Received by Manufacturer12/02/2025
Initial Report FDA Received Date10/28/2025
Supplement Report FDA Received Date12/16/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/20/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown